Georgia, 2011Hail and Damaging Wind in Georgia, July 1, 2011
July 1, 2011 · NWS FFC · 3 events in 2 counties and zones
A hot, humid air mass continued across the region. A large subtropical upper ridge remained anchored over the southern Plains and extended eastward into Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot, humid air mass continued across the region. A large subtropical upper ridge remained anchored over the southern Plains and extended eastward into Alabama. Georgia was just outside the immediate influence of this upper ridge, with northern flow aloft. A broad upper trough was aligned along the Northeast and Mid-Atlantic coasts. The combination of weak disturbances rotating around the Northeast U.S. upper low and the hot, humid surface air mass allowed for typical diurnal convection across north and central Georgia. Storms were quite isolated and generally below severe limits, but a couple did become severe producing damaging downburst winds and quarter-sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 1, 2:30 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 1, 2:30 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
330 PM EDT FRI JUL 1 2011
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
MODELS SIMILAR WITH THE UPPER TROF ALONG THE ATLANTIC SEA BOARD
SHIFTING FARTHER OUT TO SEA DURING THE PERIOD AS AN UPPER RIDGE
CENTERED OVER THE CENTRAL U.S. BUILDS EASTWARD. MEANWHILE...WEAK
SURFACE HIGH PRESSURE REMAINS OVER THE SOUTHEASTERN STATES...BUT
MODELS CONTINUE TO SHOW A WEAK SURFACE BOUNDARY MEANDERING ACROSS
OUR COUNTY WARNING AREA WHICH MAY SERVE AS A FOCUS FOR ISOLATED TO
SCATTERED CONVECTION DURING THE AFTERNOONS AND EVENINGS. CURRENTLY
SEEING SOME CONVECTION OVER THE SOUTHERN HALF OF OUR AREA...AND
WILL CONTINUE LOW POPS THERE INTO THE EARLY EVENING HOURS. WITH
MODELS SHOWING THE REMNANTS OF THE WEAK BOUNDARY FARTHER NORTH
SATURDAY AND SUNDAY...WILL BLANKET MUCH OF THE COUNTY WARNING AREA
WITH SLIGHT CHANCE TO LOW CHANCE POPS. OVERALL...MAV-MET MOS TEMPS
SIMILAR THROUGH THE PERIOD...THOUGH MAV RUNNING A TAD COOLER ON
OVERNIGHT LOWS. WILL GO WITH A MAV/MET BLEND AS A GENERAL RULE
THROUGH THE PERIOD.
.LONG TERM /MONDAY THROUGH FRIDAY/...
EXTENDED PROGS SIMILAR WITH HOLDING ON TO THE REMNANTS OF A WEAK
SURFACE BOUNDARY ACROSS NORTH CENTRAL GEORGIA THROUGH MUCH OF THE
PERIOD. THIS FEATURE ALONG WITH AFTERNOON HEATING MAY BE ENOUGH TO
GENERATE ISOLATED-SCATTERED CONVECTION EACH DAY. WITH CURRENT
EXTENDED FORECAST ALREADY LEANING THIS WAY...HAVE NOT MADE ANY
CHANGES. ABOVE NORMAL TEMPS CONTINUING WITH HIGHS GENERALLY IN THE
90S AND LOWS IN THE 60S AND 70S.
&&
.CLIMATE...
RECORDS FOR 07-02
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 103 1925 65 1943 76 1931 56 1937
KATL 99 1954 68 1943 79 1996 58 1937
KCSG 101 1990 72 1981 78 1996 59 1950
1970
KMCN 103 1954 77 1943 79 1931 58 2008
1937
RECORDS FOR 07-03
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 102 1925 70 1943 77 1978 58 1932
KATL 101 1925 74 1943 77 1931 60 1881
KCSG 101 1970 75 1988 77 1997 64 1950
1996
KMCN 104 1970 78 1944 77 1931 63 2010
1919
1918
RECORDS FOR 07-04
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 102 1925 71 1940 75 1980 57 1996
1931
KATL 99 1948 72 1940 75 1993 59 1967
1922 1980 1933
1931
KCSG 99 2006 80 1994 76 2000 64 1986
1998
1997
KMCN 101 1979 74 1940 79 1931 59 1967
&&
.AVIATION...
18Z UPDATE...
A SURFACE TROUGH NEAR A CSG-MCN-AGS LINE WILL PROVIDE A FOCUS FOR
ISOLATED TSTMS AROUND THOSE SITES THIS AFTERNOON-EARLY EVENING. HAVE
KEPT TEMPO FOR CSG AND MCN. HAVE ADDED CB TO OTHER TAF SITES DUE TO
UNCERTAINTY OF EFFECTS OF SURFACE BOUNDARY AND ALSO SHORT WAVE
DRIFTING SOUTHWARD INTO TN. CEILINGS GENERALLY 4 TO 5THSD FT SCT TO
BKN THIS AFTERNOON AND EVENING. WINDS BASICALLY LIGHT AND VARIABLE
GOING SE TO SW 5KT OR LESS. SHOULD BE VARIABLE OR CALM OVERNIGHT.
LOOKS LIKE A MORE SOUTHWEST DIRECTION FAVORED FOR SATURDAY.
//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON WINDS.
MEDIUM TO HIGH ON REMAINING ELEMENTS.
41
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 70 96 70 96 / 10 20 20 20
ATLANTA 73 95 74 94 / 10 20 20 20
BLAIRSVILLE 64 89 66 90 / 10 30 30 30
CARTERSVILLE 63 97 66 97 / 10 20 20 20
COLUMBUS 73 97 74 95 / 20 20 20 20
GAINESVILLE 72 94 71 94 / 10 20 20 30
MACON 71 97 71 95 / 20 20 20 20
ROME 64 98 66 98 / 10 10 10 20
PEACHTREE CITY 68 95 68 94 / 10 20 20 20
VIDALIA 71 95 71 94 / 20 20 20 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
49Hazardous weather outlook, Jul 1, 3:46 AM EST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
446 AM EDT FRI JUL 1 2011
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
446 AM EDT FRI JUL 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING ACROSS
CENTRAL GEORGIA.
.SYNOPSIS...
A WEAK SURFACE TROUGH OF LOW PRESSURE STALLED ACROSS CENTRAL
GEORGIA WILL PROVIDE THE FOCUS FOR ISOLATED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ISOLATED THUNDERSTORMS WILL BE FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH. THE GREATER
CHANCE FOR AFTERNOON THUNDERSTORM DEVELOPMENT WILL BE GENERALLY
SOUTH OF A LINE FROM CARROLLTON TO ATHENS.
.DISCUSSION...
A WEAK SURFACE TROUGH OF LOW PRESSURE MEANDERING ACROSS CENTRAL
GEORGIA WILL SERVE AS THE MAIN FOCUS FOR ISOLATED THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING. WEAK INSTABILITY AND WIND
SHEAR WILL HELP HOLD THUNDERSTORM DEVELOPMENT BELOW SEVERE LIMITS.
HOWEVER... AN ISOLATED PULSE SEVERE STORM CANNOT BE RULED OUT AS
AN UPPER LEVEL DISTURBANCE IS EXPECTED TO TRAVERSE THE STATE
DURING MAX HEATING. OTHERWISE... THE THUNDERSTORM THREAT WILL
GREATLY DIMINISH BEFORE MIDNIGHT WITH LOSS OF DAYTIME HEATING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED EACH AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 1, 2:24 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
324 PM EDT FRI JUL 1 2011
GAZ070-071-012000-
324 PM EDT FRI JUL 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN MONROE AND LAMAR COUNTIES UNTIL 400 PM EDT...
AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JOHNSTONVILLE...MOVING SOUTHWEST AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
MONROE AND LAMAR COUNTIES THROUGH 400 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE HIGH FALLS STATE PARK...CHAPPEL MILL...
LIBERTY HILL...JOHNSTONVILLE...COLLIER...REDBONE...GOGGINS...MILNER
AND BARNESVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
&&
LAT...LON 3318 8414 3318 8413 3320 8410 3320 8401
3309 8391 3296 8409 3315 8423
TIME...MOT...LOC 1924Z 037DEG 4KT 3311 8405Special weather statement, Jul 1, 2:28 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
328 PM EDT FRI JUL 1 2011
GAZ067-012000-
328 PM EDT FRI JUL 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN MERIWETHER COUNTY UNTIL 400 PM EDT...
AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HARRIS CITY...MOVING SOUTHWEST AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
MERIWETHER COUNTY THROUGH 400 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE ODESSADALE...HARRIS CITY...WARM SPRINGS...
GREENVILLE...DURAND AND STOVALL. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3308 8479 3297 8461 3285 8470 3286 8474
3287 8475 3287 8481 3290 8487 3293 8486
3301 8487
TIME...MOT...LOC 1928Z 038DEG 5KT 3295 8477Special weather statement, Jul 1, 2:49 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
349 PM EDT FRI JUL 1 2011
GAZ074-085-012015-
349 PM EDT FRI JUL 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WASHINGTON AND JOHNSON COUNTIES UNTIL 415 PM EDT...
AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF OCONEE...MOVING SOUTHWEST AT
10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WASHINGTON AND JOHNSON COUNTIES THROUGH 415 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE OCONEE. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3281 8273 3270 8282 3272 8286 3271 8295
3272 8296 3275 8294 3277 8296 3280 8296
3286 8300 3294 8288
TIME...MOT...LOC 1950Z 046DEG 10KT 3281 8288Special weather statement, Jul 1, 3:05 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
405 PM EDT FRI JUL 1 2011
GAZ032-033-043-044-012030-
405 PM EDT FRI JUL 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN COBB...DOUGLAS AND FULTON COUNTIES UNTIL 430 PM EDT...
AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SIX FLAGS OVER GEORGIA...MOVING SOUTHWEST AT
5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
COBB...DOUGLAS AND FULTON COUNTIES THROUGH 430 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE BANKHEAD...CASCADE HEIGHTS...SIX
FLAGS OVER GEORGIA...MABLETON...AUSTELL...SWEETWATER CREEK STATE
PARK...SANDTOWN...CAMPBELLTON...UNION CITY...FAIRBURN AND CHAPEL
HILL. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3354 8455 3367 8478 3386 8460 3376 8441
TIME...MOT...LOC 2005Z 033DEG 5KT 3373 8456
Special weather statement, Jul 1, 3:41 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
441 PM EDT FRI JUL 1 2011
GAZ090-091-012115-
441 PM EDT FRI JUL 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT CLOUD-TO-GROUND
LIGHTNING IN MARION AND CHATTAHOOCHEE COUNTIES UNTIL 515 PM EDT...
AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHRISTOPHER THE THUNDERSTORM WAS NEARLY
STATIONARY.
FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS. RESIDENTS IN THIS AREA SHOULD REMAIN INDOORS AND AWAY
FROM DOORS...WINDOWS...AND ELECTRICAL APPLIANCES. LAND-LINE
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
&&
LAT...LON 3220 8460 3221 8460 3223 8462 3223 8463
3224 8476 3240 8482 3247 8464 3224 8447
3219 8460
TIME...MOT...LOC 2040Z 335DEG 2KT 3232 8467
19Special weather statement, Jul 1, 3:45 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 PM EDT FRI JUL 1 2011
GAZ056-012115-
445 PM EDT FRI JUL 1 2011
AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GRIFFIN THE THUNDERSTORM WAS NEARLY
STATIONARY.
FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING WITH THIS
THUNDERSTORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RESIDENTS IN THE AREA SHOULD
REMAIN INDOORS AND AWAY FROM ELECTRICAL APPLIANCES...DOORS...AND
WINDOWS UNTIL THE STORMS HAVE PASSED. LAND-LINE TELEPHONES SHOULD
ONLY BE USED IN AN EMERGENCY.
&&
LAT...LON 3334 8435 3331 8414 3318 8415 3318 8422
3319 8423 3319 8437 3321 8441
TIME...MOT...LOC 2045Z 011DEG 1KT 3324 8427
19Thunderstorm Wind, Spalding
- When
- July 1, 3:45 PM EST to 3:54 PM EST
- Where
- Spalding County, 1.2 mi SE of Griffin to 3.2 mi NW of Griffin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 33.238, -84.255
The Spalding County 911 Center and an amateur radio operator reported that several trees and power lines were down throughout the Griffin area. A downburst was evident on WSR-88D with this thunderstorm.
Hail, Spalding
- When
- July 1, 3:45 PM EST to 3:51 PM EST
- Where
- Spalding County, 2.5 mi SE of Griffin to 0.5 mi NW of Griffin
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 33.224, -84.239
The Spalding County 911 Center relayed some reports of penny-sized hail from the Griffin area.
Hail, White
- When
- July 1, 7:25 PM EST to 7:35 PM EST
- Where
- White County, 1.4 mi NE of Robertstown to 0.5 mi NW of Helen
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.734, -83.713
The public observed nickel to quarter-sized hail near Unicoi State Park, just northeast of Helen.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 1 to 31, 201115 deaths · 223 injured · 6 events
- Tornadoes and Hail in Minnesota, July 1, 201110 injured · $12 million · EF1 · 127 events
- Tornado and Hail in Wisconsin, July 1, 20111 death · $80,000 · EF2 · 51 events
- Drought in Texas, July 1 to 31, 2011$500 million · 24 events
- Tornadoes and Flash Flood in Minnesota, July 1, 2011$790,000 · EF2 · 20 events
- Heat in Missouri, July 1 to 3, 201122 injured · 22 events
- Drought in Kansas, July 1 to 31, 2011$51 million · 18 events
- Excessive Heat in Oklahoma, July 1, 201120 injured · 10 events
- Rip Current in Texas, July 1, 20111 death · 1 injured · 1 event
- Wildfire in New Mexico, July 1 to 31, 2011$17 million · 1 event
- Wildfire in Arizona, July 1 to 8, 2011$15 million · 1 event
- Drought in Texas, July 1 to 31, 2011$949,000 · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331704, 331705, 331706.